Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 87, NWS Pueblo, CO

August 29, 1999El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 29, 1999, 5:51 PM MDT for El Paso County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1999, 5:51 PM MDT (23:51 UTC)
Expired
Aug 29, 1999, 6:55 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 292354 RRA
SVRPUB
COC041-300055-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
551 PM MDT SUN AUG 29 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 655 PM MDT

* AT 550 PM MDT...RADAR SHOWED A SEVERE STORM 2 MILES SOUTH OF CALHAN
  OR 25 MILES NORTHEAST OF COLORADO SPRINGS MOVING NORTHEAST AT 15
  MPH.

SOME LOCATIONS AFFECTED WILL BE ALONG AND SOUTH HIGHWAY 24 FROM
CALHAN TO RAMAH THROUGH 630 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA...rGO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

ASH/MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:50 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 29, 2:50 PM MDT, 3 hours 1 minute before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
250 PM MDT SUN AUG 29 1999

...FOCUS TONIGHT ON ISOLATED SEVERE POTENTIAL THIS EVENING...HOW
MUCH DRYING NEXT FEW DAYS...AND POTENTIAL CHANGE IN THE PATTERN BY
THE END OF THE WEEK...

ISOLATED SEVERE CELL OVER EXTREME NORTHEAST EL PASO COUNTY AT THIS
TIME...LIKELY PRODUCING SOME LARGE HAIL...BASED ON AN INDICATED VIL
DENSITY OF 4.5+.  SILL NO VERIFICATION YET.  THIS CELL HAS FIRED
ALONG A CONVERGENCE LINE EXTENDING FROM THE STORM IN NORTHEAST EL
PASO COUNTY OUT TO NEAR LIMON.  NOTE THE NORTHWEST SURFACE WINDS
NORTH OF THE LINE AND SOUTHEAST SURFACE WINDS SOUTH OF THE LINE ON
SURFACE PLOTS.  ELSEWHERE...SCATTERED STORMS HAVE DEVELOPED OVER THE
MOUNTAINS AND PLAINS WEST OF LA JUNTA AT THIS HOUR...AS PER
FORECAST.  THESE STORMS ARE BEING TRIGGERED IN PART BY SHORTWAVE
TRACKING THROUGH NORTH CENTRAL COLORADO...AND IN PART BY INTERACTION
OF RESIDUAL MOISTURE FROM YESTERDAYS STORM WITH AFTERNOON
HEATING/OROGRAPHY.  STORMS SHOULD CONTINUE THROUGH AT LEAST EARLY
EVENING FROM LA JUNTA WEST...AND TIL AROUND MIDNIGHT OR SO FROM EAST
OF LA JUNTA TO THE KANSAS BORDER.  ISOLATED SEVERE POTENTIAL WILL
CONTINUE THIS EVENING AS UPPER DISTURBANCE PASSES.

THROUGH THURSDAY...THINGS APPEAR AS THOUGH THEY WILL DRY OUT SOME.
MODELS INDICATE THAT LEE TROUGH WILL STRENGTHEN OVER THE NEXT FEW
DAYS...ENHANCING DOWNSLOPE FLOW OVER THE REGION.  ADDITIONALLY...
MODELS INDICATE SOME LOWERING OF MEAN RH VALUES AS RIDGE REBUILDS
AND RECENTERS OVER COLORADO BEHIND TODAYS SHORTWAVE.  SO WILL DROP
POPS BACK A BIT.  HOWEVER...UNSEASONABLY STRONG WEST COAST TROUGH
THAT MOVES INTO THE PICTURE THIS WEEK WILL BEGIN PULLING UP SOME
MONSOONAL MOISTURE AND SHOOTING IT MAINLY AT WESTERN COLORADO.  THIS
WILL KEEP THE CHANCES FOR T-STORMS ALIVE.

BY FRIDAY...THE MRF AND OTHER MEDIUM RANGE MODELS SUGGEST THAT A
FALL-LIKE SYSTEM WILL DROP INTO COLORADO.  THIS SYSTEM...IF THE
MODELS ARE CORRECT...WILL BRING A PERIOD OF UPSLOPE...RESULTING IN
COOLER TEMPERATURES AND BETTER CHANCE FOR SHOWERS AND TSTORMS ON
FRIDAY...FOLLOWED BY RELATIVELY COOL AND DRY WEATHER OVER NEXT
WEEKEND UNDER A STABLE SURFACE HIGH.

.PUB...NONE.

In the hours before

Special weather statement, Aug 29, 11:57 AM MDT, 5 hours 54 minutes before
COZ058>081-291900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MDT SUN AUG 29 1999

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED SEVERE WEATHER THIS
AFTERNOON...

AROUND NOON SUNDAY...SATELLITE PICTURES SHOWED A BAND OF SHOWERS AND
THUNDERSTORMS MOVING INTO LAKE COUNTY AND THE NORTHERN SAWATCH
MOUNTAIN RANGE.  THIS LINE OF SHOWERS WAS BEING TRIGGERED BY AN
UPPER LEVEL DISTURBANCE MOVING THROUGH NORTH CENTRAL COLORADO.  THIS
DISTURBANCE WILL CONTINUE TO MOVE EAST THROUGH THE AFTERNOON...
TRIGGERING SHOWERS AND THUNDERSTORMS OVER SOUTHERN COLORADO.

STORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGH VALLEYS EARLY THIS
AFTERNOON AND THEN SPREAD ONTO THE PLAINS SHORTLY AFTER THAT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED TODAY...
ISOLATED OCCURRENCES ARE POSSIBLE.  THE MOST PROBABLE THREAT WITH
ANY SEVERE STORM OCCURRING TODAY WOULD BE HAIL TO 1 INCH IN DIAMETER
OR DAMAGING WINDS.  ADDITIONAL THREATS INCLUDE LIGHTNING...HEAVY
RAIN AND LOCAL NUISANCE FLOODING.

AS WITH ALL THUNDERSTORMS...LIGHTNING WILL BE ONE OF THE GREATEST
THREATS FROM ANY STORMS FORMING TODAY.  LIGHTNING KILLS AND INJURES
MANY PEOPLE EVERY YEAR IN COLORADO.  IF YOU HEAR THUNDER...OR SEE
LIGHTNING NEARBY...SEEK SAFE SHELTER IMMEDIATELY. SAFE SHELTER
INCLUDES ENCLOSED BUILDINGS OR VEHICLES.  DO NOT TAKE SHELTER NEAR
A TREE DURING A THUNDERSTORM.
Special weather statement, Aug 29, 11:57 AM MDT, 5 hours 54 minutes before
COZ058>081-291900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MDT SUN AUG 29 1999

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED SEVERE WEATHER THIS
AFTERNOON...

AROUND NOON SUNDAY...SATELLITE PICTURES SHOWED A BAND OF SHOWERS AND
THUNDERSTORMS MOVING INTO LAKE COUNTY AND THE NORTHERN SAWATCH
MOUNTAIN RANGE.  THIS LINE OF SHOWERS WAS BEING TRIGGERED BY AN
UPPER LEVEL DISTURBANCE MOVING THROUGH NORTH CENTRAL COLORADO.  THIS
DISTURBANCE WILL CONTINUE TO MOVE EAST THROUGH THE AFTERNOON...
TRIGGERING SHOWERS AND THUNDERSTORMS OVER SOUTHERN COLORADO.

STORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGH VALLEYS EARLY THIS
AFTERNOON AND THEN SPREAD ONTO THE PLAINS SHORTLY AFTER THAT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED TODAY...
ISOLATED OCCURRENCES ARE POSSIBLE.  THE MOST PROBABLE THREAT WITH
ANY SEVERE STORM OCCURRING TODAY WOULD BE HAIL TO 1 INCH IN DIAMETER
OR DAMAGING WINDS.  ADDITIONAL THREATS INCLUDE LIGHTNING...HEAVY
RAIN AND LOCAL NUISANCE FLOODING.

AS WITH ALL THUNDERSTORMS...LIGHTNING WILL BE ONE OF THE GREATEST
THREATS FROM ANY STORMS FORMING TODAY.  LIGHTNING KILLS AND INJURES
MANY PEOPLE EVERY YEAR IN COLORADO.  IF YOU HEAR THUNDER...OR SEE
LIGHTNING NEARBY...SEEK SAFE SHELTER IMMEDIATELY. SAFE SHELTER
INCLUDES ENCLOSED BUILDINGS OR VEHICLES.  DO NOT TAKE SHELTER NEAR
A TREE DURING A THUNDERSTORM.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:19 PM MDTSevere Thunderstorm WarningPUBProwers46 min
Aug 29, 1:52 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.